Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On medication to control diabetes, testosterone level. Now loss of libido, weight gain and mood swings

User rating for this question
Very Good
Answered by

Oncologist, Surgical
Practicing since : 2008
Answered : 576 Questions
I am 58, I am type 2 diabetic controlled with meds, no thyroid function and have low T controlled with Androgel. Total testosterone 570 as of may 2012
In May 2012 I switched from Androgel 1.0 to Androgel 1.62.
The new one had no effect and my T level dropped.
I lost my energy, and sex drive, gained weight, my diabetic level shot way up.
In Dec 2012 I had a battery of blood tests done and I finally found out what was happening to me.
Hemoglobin A1c = 9.1 (6.0+ is diabetic)
Total testosterone = 93 (250 – 1100)
Free testosterone = 20.4 (35.0 – 155)
Weight = 310. (I am a 6'2" linebacker type) (At 210 I look like a sickly rail). ]
Dr. wanted me to start injecting myself with insulin.

I was determine not to have that happen. I went on low carb/sugar diet.
I started going to the gym.
I lost 40 lbs.
Changed TRT to Axiron.

Retested on 3/19/13
Hemoglobin A1c = 5.7 (non-diabetic range)
Total Testosterone = 873 (250 – 1100)
Free testosterone = 194.4 (35.0 – 155)
Cholesterol = 130
Sex drive is way up, I feel good and look pretty good too.

Problem: I am experiencing anxiety attacks, mood swings, edginess, and
Emotions can be overwhelming.

Current tests do not show Estrogen E1, E2, E3.

What is causing these attacks?

Other Meds:
Synthroid (no thyroid function)
Metformin XR (type 2 diabetic)
Zocor (diabeties cardiac)
Posted Fri, 26 Apr 2013 in Diabetes
Answered by Dr. Rohan Khandelwal 6 hours later
Dear Sir,

I am sorry to hear about your problem. The cause of your problem is evident in your reports and it needs to be tackled immediately as it can lead to serious side effects. Your reports indicate that you have hyperthyroidism and this can be due to increased intake of synthyroid tablets. The does of synthyroid needs to be modified to keep these problems under control.
Increase in thyroid hormone levels (which reflects as low TSH levels in the blood) can lead to weight loss, anxiety, palpitations, mood swings, improvement in diabetic profile, diarrhoea and panic attacks. If it is not corrected, it can lead to altered heart beats and arrythmias. You rapid weight loss and correction of diabetic profile can also be explained due to this fact (don't want to take credit away from your regular exercise and gym training; that is also responsible for your weight loss). Your increased sexual drive is also due to increase in thyroid levels.
You should consult your doctor with a full report of thyroid function tests and get your dose of synthyroid modified.
Hope you get well soon. Please feel to clarify any other query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Diabetologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor